Alert archive / Arizona / Flash Flood Warnings in 2009

Flash Flood Warning 6, NWS Phoenix, AZ

July 25, 2009Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 25, 2009, 3:21 PM MST for Maricopa County, Arizona. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2009, 3:21 PM MST (22:21 UTC)
Expired
Jul 25, 2009, 5:15 PM MST
In force
114 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 68 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2009-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2009-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
794 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
2095 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 252221
FFWPSR
AZC013-260015-
/O.NEW.KPSR.FF.W.0006.090725T2221Z-090726T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
321 PM MST SAT JUL 25 2009

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FAR NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 515 PM MST.

* AT 316 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  SUNFLOWER NEAR HIGHWAY 87 AND SYCAMORE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF NORMALLY 
DRY WASHES THAT FEED INTO SYCAMORE CREEK WHICH PARALLELS HIGHWAY 87. 
SYCAMORE CREEK ITSELF WILL ALSO HAVE FLOWING WATER IN IT CAUSING 
FLOODING OF UNBRIDGED CROSSINGS. MOTORISTS ALONG HIGHWAY 87 SHOULD 
BE PREPARED FOR THE POSSIBILITY OF ROCK SLIDES JUST NORTH OF HIGHWAY 
87. OFF ROAD VEHICLES IN THE VICINITY OF SYCAMORE CREEK ARE URGED TO 
SEEK HIGHER GROUND AND AVOID NORMALLY DRY WATER CHANNELS. 

WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN 
AROUND...DONT DROWN.

&&

LAT...LON 3380 11139 3377 11152 3391 11156 3400 11154
      3400 11147

$$

AJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 10:40 AM MST, 4 hours 41 minutes earlier.

Area forecast discussion, Jul 25, 10:40 AM MST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1040 AM MST SAT JUL 25 2009

.UPDATE...UPDATED AVIATION DISCUSSION.

&&

.SYNOPSIS...
HIGH PRESSURE WILL EVENTUALLY BE PUSHED BACK SOUTH OF THE
INTERNATIONAL BORDER THE NEXT SEVERAL DAYS AS A BROAD AREA OF LOW
PRESSURE DEVELOPS OVER THE NORTHERN STATES. THIS WILL BRING DRIER
AIR BACK INTO THE DESERT SOUTHWEST...RESULTING IN A DECREASING
THREAT OF DAILY THUNDERSTORMS. IT WILL ALSO BRING A RETURN TO WARMER
TEMPERATURES.

&&

.DISCUSSION...
LATEST RUC HAS INITIALIZED WELL WITH REGARD TO THE DEEP MOISTURE
ACROSS THE AREA. UPSTREAM TUCSON SOUNDING MEASURED A PWAT OF 1.7
INCHES (ACTUALLY BELOW THE IPW ESTIMATE)...RESULTING IN A K-INDEX OF
41 AND NO CONVECTIVE INHIBITION. SO WITH THE SOUTHERLY FLOW AROUND
THE NM ANTICYCLONE...ISOLATED-SCATTERED AIR MASS THUNDERSTORMS
SHOULD DEVELOP THIS AFTERNOON ACROSS THE FORECAST AREA...ONCE THE
MID AND HIGH CLOUDS THIN. LATEST THINKING IS THAT INITIAL CONVECTION
SHOULD FIRE ACROSS SOUTHERN GILA COUNTY. STRONGEST DYNAMICAL SUPPORT
WILL BE WELL NORTH AND WEST OF THE AREA...SO THAT IS A NEGATING
FACTOR TO CONSIDER AS WELL. MADE SOME MINOR ADJUSTMENTS TO THE
FORECAST...MAINLY TO LOWER TEMPS A FEW DEGREES ACROSS SOUTH-CENTRAL
AZ.

PREVIOUS DISCUSSION...
SUNDAY AND MONDAY...THE POSITION OF THE HIGH WILL SET UP A DRIER
NORTHWESTERLY FLOW OVER OUR CWA...ENDING THE THREAT FOR STORMS OVER
SOUTHEAST CALIFORNIA AND OVER THE SOUTHWEST AZ DESERTS...FURTHER
DWINDLING CHANCES OVER SOUTH-CENTRAL AZ TO SLIGHT (AT BEST). A DRIER
FLOW AROUND THE HIGH WILL LEAD TO TEMPERATURES MONDAY AFTERNOON
BEING QUITE HOT FOR THIS TIME IN JULY...RANGING FROM 109-112 DEGREES
ACROSS PORTIONS OF MARICOPA COUNTY INCLUDING THE PHOENIX METRO
AREA...AND EVEN WARMER ACROSS SOUTHEAST CALIFORNIA WHERE THE TEMPS
WILL RANGE FROM 110-114 DEGREES.

TUESDAY THROUGH FRIDAY...MODELS SUGGEST THAT THE RIDGE CONTINUES TO
STRUGGLE TO REBUILD AND INTENSIFY OVER THE WESTERN UNITED
STATES...GIVING WAY TO THE INFLUENCE OF A BROAD UPPER LEVEL TROF
THAT EXPANDS ACROSS THE CENTRAL CONUS. THIS IS TRULY AN ANOMALOUS
PATTERN FOR THIS TIME OF THE YEAR...ESPECIALLY DURING THE SUMMER AND
THE MONSOON. UNDER THIS PATTERN...MOISTURE WILL BE MINIMAL AND
TEMPERATURES WILL BE SOMEWHAT COOLER WITH 589-590DM HEIGHTS OVER THE
DESERT SOUTHWEST. SMALL DISTURBANCES IN THE FLOW COULD INTRODUCE
SOME BRIEF PERIODS OF CLOUDS...OR A DEGREE OR TWO OF COOLING...BUT
OVERALL KEEPING IT DRY...GRADUALLY TRENDING DOWN MAX TEMPS...AND
MAINTAINING ONLY SLIGHT CHANCES OF PRECIPITATION OVER FAR EAST
PORTIONS OF SOUTHERN GILA COUNTY THROUGH THE EXTENDED.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA...PARTIAL CLEARING
UNDERWAY THIS MORNING WITH SLIGHTLY MORE LOW LEVEL RH HAS ALLOWED
ISOLD TSTMS TO FIRE IN SOUTHEAST PINAL COUNTY BY 1730Z. WITH SLY
WINDS AND AIRMASS DESTABILIZING...POTENTIAL FOR OUTFLOW WINDS DUE
TO LATE AFTERNOON/EVENING CONVECTION WILL INCREASE. THUS...OCNL
GUSTY WINDS OVER KIWA HAS BEEN INSERTED INTO LATEST TAF. WIND SHIFT
ASSOCD WITH DISTANT TSTMS ALSO PSBL AT SKY HARBOR AFT 02Z...BUT NO
VSBY/CIG IMPACTS EXPECTED AT THIS TIME.

SOUTHEAST CALIF AND SOUTHWEST AZ INCLUDING KIPL AND KBLH...CLOUDS
HAVE NOT THINNED OUT VERY MUCH THRU 17Z...THUS STRONG CONVECTION IS
NOT EXPECTED...ALTHOUGH WIDELY SCT CBS SHOULD FIRE ONCE AGAIN LATE
THIS AFTERNOON AND THIS EVENING OVER HIGHER TRRN. DISTURBANCE
EARLIER NOTED ACROSS MEXICO MAY DRIFT INTO THE LOWER COLO RIVER
VALLEY LATE TODAY WITH ENHANCED CONVECTION...AND AMENDMENTS MAY BE
ISSUED TO FINE TUNE THE TIMING AND LOWER CIGS/VSBYS AS NEEDED.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
HIGH PRESSURE WILL BE SHUNTED SOUTH AS A PAC NW LOW PRESSURE SYSTEM
MOVES THROUGH THE NORTHERN REGION EARLY THIS WEEK. AS THE HIGH
SHIFTS SOUTHWARD...A MUCH DRIER WESTERLY FLOW WILL PREVAIL. LOWER
DESERT LOCALES WILL EXPERIENCE A MARKEDLY DRIER AIR MASS BY
TUESDAY...WITH ONLY ENOUGH MOISTURE OVER THE HIGHER TERRAIN OF AZ
ZONE 133...SOUTHERN GILA COUNTY...FOR A DAILY THREAT FOR SHOWERS AND
THUNDERSTORMS. ELSEWHERE...MOSTLY CLEAR SKIES AND NEAR NORMAL TO
SLIGHTLY WARMER THAN NORMAL TEMPERATURES ARE EXPECTED.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...HIRSCH/MEYERS
AVIATION...WANEK
FIRE WEATHER...WANEK
Hazardous weather outlook, Jul 25, 5:29 AM MST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
529 AM MST SAT JUL 25 2009

AZZ022-023-027-028-261230-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
529 AM MST SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. THE STRONGEST
STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS IN EXCESS OF 45 MPH
...DENSE BLOWING DUST...AND LOCALLY HEAVY RAINFALL THAT COULD QUICKLY
LEAD TO FLOODING OF ROADWAYS...WASHES AND OTHER LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MONDAY...HOT DAYTIME TEMPERATURES RANGING FROM 109-112 DEGREES ACROSS
MARICOPA COUNTY...INCLUDING THE GREATER PHOENIX AREA. IT IS POSSIBLE
THAT THRESHOLDS FOR EXCESSIVE HEAT MAY BE REACHED. TEMPERATURE
FORECASTS SHOULD BE CLOSELY MONITORED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-261230-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
529 AM MST SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. THE STRONGEST STORMS
HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS IN EXCESS OF 40 MPH...AND
LOCALLY HEAVY RAINFALL THAT COULD LEAD TO FLOODING OF ROADWAYS...
WASHES AND OTHER LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUFFICIENT MOISTURE WILL REMAIN IN THE AREA THROUGH TUESDAY FOR A
SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS AND
ASSOCIATED WEATHER HAZARDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-021-025-026-CAZ030>033-261230-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
529 AM MST SAT JUL 25 2009 /529 AM PDT SAT JUL 25 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. THE STRONGEST
STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS IN EXCESS OF 40 MPH
...DENSE BLOWING DUST AND SAND...AND LOCALLY HEAVY RAINFALL THAT
COULD QUICKLY LEAD TO FLOODING OF ROADWAYS...WASHES AND OTHER LOW
LYING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MONDAY...HOT DAYTIME TEMPERATURES RANGING FROM 110-114 DEGREES ALONG
PORTIONS OF THE LOWER COLORADO RIVER VALLEY AND SOUTHEAST CALIFORNIA.
IT IS POSSIBLE THAT THRESHOLDS FOR EXCESSIVE HEAT MAY BE REACHED.
TEMPERATURE FORECASTS SHOULD BE CLOSELY MONITORED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Jul 25, 12:15 PM MST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1215 PM MST SAT JUL 25 2009

AZZ024-252000-
GILA AZ-PINAL AZ-
1215 PM MST SAT JUL 25 2009

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 100 PM MST

AT 1213 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF MIAMI..MOVING SOUTHEAST AT 5
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN GILA COUNTY INCLUDING THE CAMPGROUNDS AROUND THE
PINAL MOUNTAINS.

LAT...LON 3319 11091 3324 11097 3330 11100 3336 11086
      3325 11078
TIME...MOT...LOC 1914Z 311DEG 3KT 3328 11089

HIRSCH
Special weather statement, Jul 25, 1:02 PM MST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
102 PM MST SAT JUL 25 2009

AZZ024-252045-
GILA AZ-
102 PM MST SAT JUL 25 2009

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

UNTIL 145 PM MST

AT 101 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF GLOBE..MOVING NORTHEAST AT 10
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN GILA COUNTY ALONG HIGHWAY 77...

LAT...LON 3335 11084 3335 11068 3318 11062 3318 11084
TIME...MOT...LOC 2002Z 214DEG 10KT 3326 11077

HIRSCH

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 11:54 AM MSTAreal Flood AdvisoryPSRGila, Maricopa, Pinal111 min
Jul 25, 12:15 PM MSTSpecial Weather StatementPSR45 min
Jul 25, 1:02 PM MSTSpecial Weather StatementPSR43 min
Jul 25, 4:00 PM MSTFlash Flood WarningPSRGila2 hr

Nearby

Flash Flood Warnings in Arizona, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.